Neuroleptic malignant syndrome under treatment with antidepressants? A critical review

University of Bonn, Bonn, North Rhine-Westphalia, Germany
European Archives of Psychiatry and Clinical Neuroscience (Impact Factor: 3.53). 02/1998; 248(5):231-9. DOI: 10.1007/s004060050043
Source: PubMed


Neuroleptic malignant syndrome (NMS) is a rare complication of treatment with neuroleptics. The pathophysiology is not fully known. A dopaminergic transmission block in the basal ganglia and hypothalamus is thought to be the pathophysiological mechanism of NMS. Several cases of NMS have been reported, precipitated by medication without a direct effect on the dopaminergic system. This Medline analysis concerns 23 cases of antidepressant-induced NMS reported in the literature with the differing pathophysiological hypotheses on the precipitation of NMS. The results indicate no hard evidence of an antidepressant-evoked NMS. However, various hypotheses assuming an disturbed balance of the dopaminergic and non-dopaminergic system may be relevant in animal studies, but are without clinically relevant proof presently. An antidepressant-induced NMS is a very rare complication on the basis of pretreatment with neuroleptics causing chronic dopamine blockade and elevated plasma level of neuroleptics due to comedicated antidepressants.

12 Reads
  • Source
    • "The similar syndromes have also been reported to be caused by numerous other classes of drugs with different mechanisms of action [e.g., lithium, clomipramine, nortryptiline, SSRIs, benzodiazepines] (Kellam, 1987a; Ananth et al., 2004a, but see also Assion et al., 1998), and even in the absence of any pharmacotherapeutic intervention (the so-called lethal catatonia), and thus some researchers have commented that NMS is a misnomer (Singh & Maguire, 1987; Brennan et al., 1988). They proposed novel names such as " iatrogenic malignant syndrome " (Singh & Maguire, 1987) or " pyrexial catatonia " (Kellam, 1987b) instead of NMS. "

    Miscellanea on Encephalopathies - A Second Look, 04/2012; , ISBN: 978-953-51-0558-9
  • [Show abstract] [Hide abstract]
    ABSTRACT: We report here an autopsy case of a 49-year-old woman with depression who died of hyperthermia, probably due to amitriptyline intoxication. She was found dead in bed with several empty amitriptyline pill containers. Her rectal temperature was 41.5 degrees C approximately 3 hours after death. Plasma levels of amitriptyline and nortriptyline were 0.51 and 0.74 mg/l, respectively. Possible mechanisms of fatal hyperthermia are discussed.
    Legal Medicine 11/2000; 2(3):152-5. DOI:10.1016/S1344-6223(00)80015-2 · 1.24 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: There is a hypothesis that autoimmune abnormalities in neurotransmitter receptors might cause some psychiatric disorders. Using a sensitive radioligand assay, we detected serum autoantibodies to recombinant human muscarinic cholinergic receptor 1 (CHRM1, 34.4%), mu-opioid receptor (OPRM1, 13.1%), 5-hydroxytryptamine receptor 1A (HTR1A, 7.4%), and dopamine receptor D2 (DRD2, 4.9%) in 122 psychiatric patients. Positive antibodies to CHRM1 were found in 34.1%, 34.9%, 33.3%, and 9.1% of patients with schizophrenic disorders (n=44), mood disorders (n=63), other psychiatric disorders (n=15) and autoimmune diseases (n=33), respectively. All three patients with neuroleptic maliganant syndrome had high activities of autoantibodies to CHRM1, OPRM1, and/or HTR1A. Our data suggest that autoimmunity to neurotransmitter receptors might be associated with the induction of psychiatric symptoms and have some relation to neuroleptic malignant syndrome.
    Journal of Neuroimmunology 09/2003; 141(1-2):155-64. DOI:10.1016/S0165-5728(03)00252-2 · 2.47 Impact Factor
Show more